Wisconsin, 2011

Hail in Wisconsin, May 13, 2011

May 13, 2011 · NWS MKX · 1 event in 1 county or zone

A few strong elevated thunderstorms developed in the early morning hours as lift associated with warm air advection interacted with an unstable air mass, with 1000-2000 J/KG of mixed-layer CAPE and enough deep-layer shear for a few sustained updrafts over South Central Wisconsin. There were reports of three-quarter inch hail in Rock County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A few strong elevated thunderstorms developed in the early morning hours as lift associated with warm air advection interacted with an unstable air mass, with 1000-2000 J/KG of mixed-layer CAPE and enough deep-layer shear for a few sustained updrafts over South Central Wisconsin. There were reports of three-quarter inch hail in Rock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 13, 2:30 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, May 13, 2:30 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT FRI MAY 13 2011

.TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM

SFC LOW AND ASSOCIATED COLD FRONT FINALLY MOVE SOUTHEAST OF THE AREA
EARLY THIS MORNING. A COOLER AND DRIER NORTHERLY FLOW THEN DEVELOPS.
PLENTY OF STRATUS UPSTREAM IN THE COLD ADVECTION SHOULD FLOW SOUTH
THROUGH THE AREA DURING THE DAY. NOT TOO ENCOURAGED WITH ANY PRECIP
CHANCES AS THE INCREASING NORTHERLY FLOW WILL PULL IN SOME DRIER
DWPNTS. NOT MUCH IN THE WAY OF ANY UPPER LEVEL ENERGY TO HELP THINGS
ALONG. THEREFORE...HAVE TRIMMED BACK POPS...ACTUALLY GOING DRY
ACROSS THE NORTHEAST CWA.  WILL CONTINUE LOW POP TRENDS TONIGHT WITH
THE HIGHEST CHC POP NUMBERS ACROSS THE SOUTH WITH WRAP AROUND PRECIP
STILL A THREAT. SOUNDINGS HAVE STABILIZED SO LOOKS LIKE THUNDER NOT
AN ISSUE TODAY OR TONIGHT.

TEMPS A BIT TRICKY TODAY WITH COLD ADVECTION AND MID MAY SUNSHINE
WORKING IN OPPOSITE DIRECTIONS. SUNSHINE IS MORE OF AN ISSUE IN THE
SOUTHEAST WHERE CLOUDS WILL TAKE A WHILE TO MOVE IN. COLD ADVECTION
DOWN THE COLD WATERS OF LAKE MICHIGAN SHOULD KEEP THE FAR EAST ON
THE COOL SIDE.

.SATURDAY AND SUNDAY...FORECAST CONFIDENCE...MEDIUM

MODELS IN DECENT AGREEMENT WITH DOUBLE BARREL UPPER LOW STRETCHING
FROM THE DAKOTAS TO SRN ILLINOIS SATURDAY MORNING. THOUGH THERE ARE
SOME TIMING/PLACEMENT DIFFERENCES...MODELS GENERALLY MERGE THESE
LOWS INTO ONE LOW CENTER OVER THE OHIO RIVER VALLEY BY SUNDAY
EVENING. SFC LOW WILL JUST DRIFT ACROSS OHIO DURING THIS TIME
PERIOD. MODELS CONTINUE TO SHOW WIDESPREAD LIGHT PRECIP SATURDAY AS
SFC TROUGH AXIS ROTATES THROUGH. KEPT LIKELY POPS GOING.

MODEL QPF THEN PICKS UP SATURDAY NIGHT INTO SUNDAY AS SYSTEM BECOMES
CONSOLIDATED. SEEING PRETTY DECENT ISENTROPIC LIFT AND Q-VECTOR
CONVERGENCE ACROSS SRN WI ON THE BACKSIDE OF THE SURFACE LOW. WITH
FAIRLY GOOD MODEL AGREEMENT...KEPT LIKELY POPS GOING ACROSS THE AREA
SATURDAY NIGHT...AND IN THE SOUTH SUNDAY AS THE LOW BEGINS TO PULL
AWAY. PRECIP SHOULD BE ABOUT WRAPPED UP BY SUNDAY EVENING...BUT
LINGERED SOME LOW POPS SOUTHEAST IN THE EVENING PER SLOWER GFS.

TEMPERATURES OVER THE WEEKEND WILL BE BELOW NORMAL WITH THE UPPER
LOW SLOWLY MOVING THROUGH AND NORTHERLY SURFACE WINDS. MODEL 925 MB
TEMPS ARE IN THE SINGLE DIGITS FOR SATURDAY AND SUNDAY...SUGGESTING
50S FOR HIGHS. NORTHEAST WINDS MAY KEEP TEMPS FROM GETTING OUT OF
THE 40S ACROSS THE SOUTHEAST ON SUNDAY. ON TOP OF THE RAIN AND
COOLER TEMPS...BREEZY WINDS ARE EXPECTED OVER THE
WEEKEND...PARTICULARLY ON SUNDAY WITH GUSTS TO 35 MPH POSSIBLE.

.MONDAY AND TUESDAY...FORECAST CONFIDENCE...MEDIUM

HIGH PRESSURE CENTERED JUST TO THE NORTH WILL BRING QUIET CONDITIONS
TO SRN WI FOR THE FIRST PART OF THE WORK WEEK. THOUGH SKIES WILL BE
MOSTLY SUNNY...THE COOLER AIRMASS WILL LINGER ACROSS THE GREAT LAKES
WITH HIGHS REMAINING BELOW NORMAL.

.WEDNESDAY AND THURSDAY...FORECAST CONFIDENCE...LOW

MODELS NOT IN GREAT AGREEMENT FOR THE MIDDLE OF THE WEEK.
OVERALL...PATTERN SHOWING AN UPPER LOW SLOWLY RETROGRADING WESTWARD
ACROSS THE GREAT LAKES FOR WEDNESDAY AND THURSDAY.
TIMING/PLACEMENT/STRENGTH DIFFERENCES AMONG MODELS RESULTED IN ONLY
LOW POPS FOR THIS TIME PERIOD. TEMPS LOOK TO REMAIN BELOW NORMAL
THROUGH THIS PERIOD AS WELL.

&&

.AVIATION...NORTHWEST WINDS KICK IN THIS MORNING. THEN TURNING NORTH
TO NORTHEAST BY LATE MORNING IN THE SOUTHEAST...AND EARLY TO MID
AFTERNOON OVER SOUTH CENTRAL AREAS.  COLD AIR ADVECTION STRATUS WILL
OVERSPREAD THE KMSN AREA EARLY THIS MORNING...BUT SHOULD TAKE UNTIL
EARLY AFTERNOON TO REACH THE SOUTHEAST. THIS STRATUS IS CURRENTLY
IFR IN AREAS UPSTREAM...BUT SHOULD LIFT TO AN MVFR DECK WITH DAILY
MIXING...THEN REMAIN LOCKED IN AT LEAST THROUGH TONIGHT.

&&

.MARINE...WILL EXTEND THE MARINE DENSE FOG ADVISORY NORTH OF PORT
WASHINGTON FOR ANOTHER COUPLE OF HOURS...AT LEAST UNTIL THE
NORTHWEST FLOW KICKS IN AND STIRS THINGS UP AND PUSHES THE FOG
FARTHER OUT INTO THE OPEN WATERS.

NORTH TO NORTHEAST WINDS INCREASE TONIGHT...BUILDING WAVES TO SMALL
CRAFT ADVISORY LEVELS BY AROUND MIDNIGHT TONIGHT. IT WILL BE AN
UNFAVORABLE WEEKEND FOR SMALL BOATS AS THE ELEVATED WINDS AND WAVES
WILL CONTINUE THROUGH MONDAY NIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY FROM 1 AM SATURDAY TO 1 AM CDT TUESDAY FOR
     LMZ645-646.

     SMALL CRAFT ADVISORY FROM 7 AM SATURDAY TO 1 AM CDT TUESDAY FOR
     LMZ643-644.

     DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR LMZ643.

&&

SHORT/LONG TERM...DDV/07
VERY SHORT TERM/AVIATION/MARINE...DAVIS/05
Hazardous weather outlook, May 13, 4:10 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
510 AM CDT FRI MAY 13 2011

WIZ046-047-051-052-056>060-062>072-140845-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
510 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED NEAR THE WISCONSIN AND ILLINOIS
BORDER THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LMZ643>646-140845-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
510 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A MARINE DENSE FOG ADVISORY REMAINS IN EFFECT NORTH OF PORT
WASHINGTON UNTIL 9 AM CDT THIS MORNING. AREAS OF DENSE FOG ARE
EXPECTED TO CAUSE VISIBILITIES OF ONE QUARTER MILE OR LESS AT
TIMES.

A SMALL CRAFT ADVISORY IS IN EFFECT AT 1 AM TONIGHT FOR AREAS
SOUTH OF MILWAUKEE. INCREASING NORTH WINDS WILL RESULT IN BUILDING
WAVES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH MONDAY NIGHT DUE TO
PERSISTENT NORTHERLY WINDS AND LARGE WAVES.

DAVIS

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, May 13, 5:12 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
612 AM CDT FRI MAY 13 2011

WIZ069-131145-
ROCK-
612 AM CDT FRI MAY 13 2011

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL ROCK COUNTY...

AT 607 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF DOWNTOWN JANESVILLE...MOVING
NORTH AT 10 MPH.

PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  DOWNTOWN JANESVILLE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

DDV

The radar

The Milwaukee radar (KMKX), 56 km away, was scanning. The volume nearest the first event began at 11:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rock

When
May 13, 5:24 AM CST
Where
Rock County, 2 mi NE of Afton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.620, -89.042

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315563.